This site is intended for health professionals only
Tuesday 25 October 2016 Instagram
Share |

Grapefruits may 'cause drug overdoses'

Grapefruits may 'cause drug overdoses'

Grapefruits may 'cause drug overdoses'

Grapefruits can cause people to overdose on some drugs, a study claims.

Researchers writing in the Canadian Medical Association Journal warned of a “lack of knowledge” about the dangers of mixing some medications with grapefruit.

According to a report by the BBC, the team at the Lawson Health Research Institute in Canada said the number of drugs that had serious side effects with grapefruit had gone from 17 in 2008 to 43 in 2012.

Such drugs are for a range of conditions including: blood pressure, cancer and cholesterol-lowering statins and those taken to suppress the immune system after an organ transplant.

It is claimed the fruit can cause overdoses of some drugs by stopping the medicines being broken down in the intestines and the liver causing stomach bleeds, an altered heartbeat, kidney damage and sudden death.

One of the researchers Dr David Bailey, told the BBC: "One tablet with a glass of grapefruit juice can be like taking five or 10 tablets with a glass of water and people say I don't believe it, but I can show you that scientifically it is sound.

"So you can unintentionally go from a therapeutic level to a toxic level just by consuming grapefruit juice."

Ads by Google

You are leaving

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?